In any typical household, you’re bound to find aspirin in the kitchen or bathroom cabinets. Were you aware that aspirin is very dangerous for cats and dogs if they ingest too much? Learn more below from a Conway veterinarian.
What are the Symptoms of Aspirin Poisoning?
In many pets, the first sign of poisoning is a loss of appetite. If left untreated, aspirin poisoning will lead to vomiting, diarrhea, and even internal hemorrhaging. In severe cases, collapse will occur.
Can’t Pets be Prescribed Aspirin?
Yes, aspirin can be prescribed to pets for pain management. Cases of aspirin poisoning usually occur when a pet swallows too much, is given too high of a dose, or chews through a bottle of aspirin meant for humans. If your pet has been prescribed aspirin, make sure you’re aware of the proper treatment schedule and dosage amounts before you leave your vet’s office.
What Should I Do if My Pet Ingests Aspirin?
If you see or suspect your pet has swallowed too much aspirin, or you witness any of the above symptoms, rush your pet to your local veterinary emergency room immediately. Keep your vet’s number on hand to call as you’re in transit. The quicker your pet gets treatment, the more likely he’ll recover fully!
What’s the Treatment?
Your vet may perform a stomach pump or induce vomiting to rid your pet’s systems of the medication. Fluid therapy is sometimes used to get your pet’s fluid levels back to normal, and medications may be prescribed to help with possible organ damage or other problems. Your veterinarian will fill you in on how to care for your pet once he leaves the office. A follow-up appointment may need to be scheduled so your vet can check your pet’s progress.
How Do I Prevent Aspirin Poisoning?
Obviously, it’s easier to prevent an episode of aspirin poisoning than it is to treat it. Keep all of your human medications locked away on the top shelves of cabinets or closets. Never leave it out on countertops where a pet could swipe it-don’t forget that a determined pet’s strong jaws can chew right through plastic caps or bottles! Also be sure to keep your human medications and your pet’s meds separated, since mixing the two up could lead to disaster. Your Conway veterinarian can offer more helpful prevention tips- call today !